Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 285, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 20, 2007, 10:14 AM CDT for Calhoun County, Pocahontas County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2007, 10:14 AM CDT (15:14 UTC)
- Expired
- Aug 20, 2007, 10:48 AM CDT
- In force
- 34 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Calhoun County, IA, Pocahontas County, IA
The radar
The Des Moines radar (KDMX), 118 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 3.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 768 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 1084 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 201514
SVRDMX
IAC025-151-201600-
/O.NEW.KDMX.SV.W.0285.070820T1514Z-070820T1600Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1014 AM CDT MON AUG 20 2007
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
POCAHONTAS COUNTY IN NORTHWEST IOWA...
CALHOUN COUNTY IN WEST CENTRAL IOWA...
* UNTIL 1100 AM CDT
* AT 1011 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM LAURENS TO 20 MILES NORTHWEST OF LAKE CITY TO 31
MILES WEST OF LAKE CITY...OR ALONG A LINE EXTENDING FROM 22 MILES
NORTHEAST OF STORM LAKE TO 15 MILES SOUTHEAST OF STORM LAKE TO 8
MILES SOUTHEAST OF IDA GROVE...AND MOVING SOUTHEAST AT 50 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
POCAHONTAS BY 1025 AM CDT...
ROCKWELL CITY...MANSON AND LAKE CITY BY 1035 AM CDT...
GO TO A BASEMENT OR SMALL INTERIOR ROOM. EXTENSIVE DAMAGE IS LIKELY.
EVACUATE MOBILE HOMES...AND SEEK SHELTER IN A STURDY BUILDING. SEVERE
STRAIGHT LINE WINDS CAN SOUND LIKE A TORNADO...AND PRODUCE SIMILAR
DAMAGE.
LAT...LON 4288 9446 4247 9445 4248 9441 4221 9441
4221 9486 4247 9486 4248 9492 4288 9492
TIME...MOT...LOC 1514Z 293DEG 47KT 4282 9479 4245 9496
4227 9529
$$
DONAVON2 follow-up statements
000
WWUS53 KDMX 201540
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1039 AM CDT MON AUG 20 2007
IAC025-151-201600-
/O.CON.KDMX.SV.W.0285.000000T0000Z-070820T1600Z/
POCAHONTAS IA-CALHOUN IA-
1039 AM CDT MON AUG 20 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT
FOR CALHOUN AND POCAHONTAS COUNTIES...
AT 1037 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM POCAHONTAS TO LOHRVILLE TO 12 MILES SOUTH OF YETTER...
OR ALONG A LINE EXTENDING FROM 28 MILES NORTHWEST OF FORT DODGE TO 24
MILES SOUTHWEST OF FORT DODGE TO 31 MILES SOUTHEAST OF IDA GROVE...
MOVING SOUTHEAST AT 50 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
GILMORE CITY...SOMERS...RINARD AND LOHRVILLE BY 1045 AM CDT...
THE LINE OF STORMS IS SHOWING SIGNS OF WEAKENING HOWEVER STRONG
WINDS REMAIN POSSIBLE DURING THE WARNED TIME.
LAT...LON 4288 9446 4247 9445 4248 9441 4221 9441
4221 9486 4247 9486 4248 9492 4288 9492
TIME...MOT...LOC 1539Z 293DEG 47KT 4273 9459 4232 9456
4214 9489
$$
DONAVON000
WWUS53 KDMX 201548
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1048 AM CDT MON AUG 20 2007
IAC025-151-201558-
/O.CAN.KDMX.SV.W.0285.000000T0000Z-070820T1600Z/
POCAHONTAS IA-CALHOUN IA-
1048 AM CDT MON AUG 20 2007
...THE SEVERE THUNDERSTORM WARNING FOR CALHOUN AND POCAHONTAS
COUNTIES IS CANCELLED...
AT 1045 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED.
LAT...LON 4288 9446 4247 9445 4248 9441 4221 9441
4221 9486 4247 9486 4248 9492 4288 9492
TIME...MOT...LOC 1548Z 293DEG 47KT 4268 9444 4227 9442
4209 9475
$$
DONAVONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 6:50 AM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, Aug 20, 6:50 AM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 650 AM CDT MON AUG 20 2007 .DISCUSSION... FORECAST VERY DIFFICULT WITH MODELS ALL OVER THE PLACE WITH TIMING AND LOCATIONS. HAVE LOOKED AT CURRENT SETUP WITH FRONTAL BOUNDARY SNAKED ACROSS THE STATE AND REMAINS UNTIL NEXT FRONT MAKES ITS WAY INTO THE STATE LATE TONIGHT AND AGAIN LATE TUESDAY NIGHT INTO WEDNESDAY. THOUGH CONFIDENCE LOW HAVE ISSUED FFA FOR MUCH OF THE STATE SINCE TONIGHT AMOUNTS 3 TO 7 OR MORE SET STAGE FOR ANY LATER RAINS WILL AGAIN CAUSE FLASH FLOODING. DEWPOINTS REMAIN HIGH AND GREAT THETA ADVECTION OVER NEXT THREE DAYS WITH DECENT LIFT OVER LARGE PORTION OF THE STATE CAUSE FOR HIGH POPS AND WATCH. NOT REALLY LOOK AT MUCH OF THE FORECAST BEYOND FRIDAY MORING WITH SECOND SHOT OF RAIN THAT COULD PROMPT ANOTHE FFA BUT NOT ATTM WITH UNCERTAINTY TOO MUCH THAT FAR OUT. TEMPERATURES SOMEWHAT DIFFICULT WITH RAIN AND CLOUD COVER THOUGH TUESDAY LOOKS WARMEST WITH GENERAL LACK OF RAIN AND MINIMUM CLOUD COVER. THOUGH OUTLOOKED FOR SEVERE IS SLIGHT MAY HAVE ISOLATED EVENTS HOWEVER PIRMARY THREAT WILL BE THE RAIN AND FLOODING PROBLEMS. && .AVIATION...20/12Z NO CHNG WITH THE BOUNDARY AND EXPECT TO SEE ANOTHER ROUND OF SIG CONVECTION TONIGHT. PROBLEM FOR TDA IS WITH THE ST LAYER MOVING UP FM THE S. BROUGHT THAT NWD AND EVENTUALLY SCATTERED IT OUT FOR THE BULK OF THE DAY. MAIN TSRA THREAT AFT SNST OTHER THAN THE NEXT 2-3 HOURS IN THE KMCW AREA. && .DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH 7 PM MONDAY THROUGH NOON WEDNESDAY IAZ004>007-IA015>017-IA023>028-IA033>039-IA044>050-IA057>060- IA070>073-IA081>083-IA092>094- && LONG TERM...FORSTER/12/8/0 AVIATION...MS AUG 07
Hazardous weather outlook, Aug 20, 5:05 AM CDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 505 AM CDT MON AUG 20 2007 IAZ004>007-015>017-023>028-033>039-044>050-057>060-070>073- 081>083-092>094-211000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR- MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR- 505 AM CDT MON AUG 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP TODAY WITH THE POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL WITH SOME STORMS IN THE AFTERNOON. TONIGHT STORMS THAT DEVELOP WILL LIKELY PRODUCE HEAVY RAINS. WITH SEVERAL NIGHTS ALREADY OF HEAVY RAINS THE AREAS THESE STORMS MOVE OVER TONIGHT WILL LIKELY EXPERIENCE FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FROM TUESDAY THROUGH SUNDAY...SEVERE WEATHER IS POSSIBLE. TIMING AND SPECIFIC THREAT WILL BE DEFINED IN LATER FORECASTS. HEAVY RAINS ARE LIKELY WITH THESE STORMS THAT DEVELOP AND WILL LIKELY PRODUCE FLASH FLOODING. A FLASH FLOOD WATCHING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .SPOTTER INFORMATION STATEMENT... RAINFALL REPORTS AND THE AFFECTS OF FLASH FLOODING IN YOUR WOULD BE EXTREMELY HELPFUL. IAZ061-062-074-075-084>086-095>097-211000- JASPER-POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE- APPANOOSE-DAVIS- 505 AM CDT MON AUG 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP TODAY WITH THE POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL WITH SOME STORMS IN THE AFTERNOON. TONIGHT STORMS THAT DEVELOP WILL LIKELY PRODUCE HEAVY RAINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FROM TUESDAY THROUGH SUNDAY...SEVERE WEATHER IS POSSIBLE. TIMING AND SPECIFIC THREAT WILL BE DEFINED IN LATER FORECASTS. HEAVY RAINS ARE LIKELY WITH THESE STORMS THAT DEVELOP AND WILL LIKELY PRODUCE FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... RAINFALL REPORTS WILL BE HELPFUL IS ACCESSING ANY POSSIBLE FLOOD PROBLEMS. FORSTER
In the hours before
Local storm report, Aug 20, 4:15 AM CDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
415 AM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 AM FLASH FLOOD MOORLAND 42.44N 94.29W
08/20/2007 WEBSTER IA LAW ENFORCEMENT
CAR STRANDED IN WATER OVER UNDERPASS ALONG HIGHWAY 20.
&&
MRUSSELLLocal storm report, Aug 20, 4:18 AM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
418 AM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM DOWNBURST FORT DODGE 42.51N 94.18W
08/20/2007 WEBSTER IA PUBLIC
DES MOINES RIVER OUT OF BANKS AND FLOODING RC TRAIL IN
FORT DODGE. REPORTED BY PUBLIC.
&&
MRUSSELLLocal storm report, Aug 20, 4:20 AM CDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
420 AM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM FLASH FLOOD FORT DODGE 42.51N 94.18W
08/20/2007 WEBSTER IA PUBLIC
DES MOINES RIVER OUT OF BANKS AND FLOODING RC TRAIL IN
FORT DODGE. REPORTED BY PUBLIC.
&&
MRUSSELLLocal storm report, Aug 20, 4:27 AM CDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
427 AM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 AM FLASH FLOOD BARNUM 42.51N 94.36W
08/20/2007 WEBSTER IA EMERGENCY MNGR
LIZARD CREEK FLOODING ROADS NEAR BARNUM. HIGHWAY 169 AND
20 INTERSECTION REMAINS CLOSED DUE TO WATER OVER THE
ROAD. NUMEROUS ROADS IN FORT DODGE REMAIN UNDER WATER.
&&
MRUSSELLLocal storm report, Aug 20, 7:34 AM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
734 AM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM FLASH FLOOD 5 WSW MANSON 42.50N 94.63W
08/20/2007 CALHOUN IA TRAINED SPOTTER
WATER OVER BLACKTOP COUNTY ROAD WAS IMPASSABLE VIA SEMI
AT 2 TO 3 PLACES BETWEEN KNIERAM AND TWIN LAKES.
&&
PODRAZIKLocal storm report, Aug 20, 9:09 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
909 AM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM FLASH FLOOD 2 S CLARE 42.56N 94.34W
08/20/2007 WEBSTER IA EMERGENCY MNGR
BLACKTOP COUNTY ROAD P41 WASHED OUT 2 MILES NORTH OF
HIGHWAY 7...TIME ESTIMATED TO BE AROUND 3 AM CDT.
&&
PODRAZIKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:28 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin | 30 min |
| Aug 19, 7:35 PM CDT | Tornado Warning | DMX | Hardin | 20 min |
| Aug 19, 9:41 PM CDT | Flash Flood Warning | DMX | Boone | 6 hr |
| Aug 19, 11:46 PM CDT | Flash Flood Warning | DMX | Webster | 6 hr |
| Aug 20, 12:10 AM CDT | Flash Flood Warning | DMX | Wright | 6 hr |
| Aug 20, 12:11 AM CDT | Flash Flood Warning | DMX | Calhoun | 6 hr |
| Aug 20, 12:27 AM CDT | Flash Flood Warning | DMX | Franklin | 6 hr |
| Aug 20, 12:40 AM CDT | Flash Flood Warning | DMX | Butler | 6 hr |
| Aug 20, 12:50 AM CDT | Flash Flood Warning | DMX | Humboldt | 6 hr |
| Aug 20, 1:14 AM CDT | Flash Flood Warning | DMX | Pocahontas | 6 hr |
| Aug 20, 3:55 AM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 4 days |
| Aug 20, 4:45 AM CDT | River Flood Warning | DMX | Webster | 12 hr |
| Aug 20, 4:57 AM CDT | River Flood Warning | DMX | Black Hawk, Butler | 16 hr |
| Aug 20, 5:08 AM CDT | River Flood Warning | DMX | Boone, Hamilton, Webster | 8 days |
| Aug 20, 5:59 AM CDT | Flash Flood Warning | DMX | Emmet, Kossuth | 6 hr |
| Aug 20, 9:27 AM CDT | Flash Flood Warning | DMX | Emmet, Kossuth | 4 hr |
| Aug 20, 9:34 AM CDT | Severe Thunderstorm Warning | DMX | Sac | 56 min |
| Aug 20, 10:18 AM CDT | Flash Flood Warning | DMX | Boone, Calhoun, Greene, Pocahontas, Webster | 4 hr |
| Aug 20, 10:18 AM CDT | Flash Flood Warning | DMX | Boone, Calhoun, Greene, Humboldt, Pocahontas, Webster | 4 hr |
| Aug 20, 10:24 AM CDT | Severe Thunderstorm Warning | DMX | Crawford | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.